Iowa, 2012Hail and Damaging Wind in Iowa, May 23, 2012
May 23, 2012 · NWS FSD · 3 events in 2 counties and zones
Thunderstorms produced damaging winds and large hail in O'Brien and Ida Counties in northwest Iowa during the evening of May 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds and large hail in O'Brien and Ida Counties in northwest Iowa during the evening of May 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 5:52 PM CST, 28 minutes earlier.
Area forecast discussion, May 23, 5:52 PM CST, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT TUE MAY 22 2012
.DISCUSSION.../ISSUED AT 330 PM CDT/
COLD FRONT HAS WORKED EAST TOWARDS THE I29 CORRIDOR AS OF 20Z.
ELEVATED STORMS HAVE BEGUN TO DEVELOP BEHIND THE FRONT NEAR DE SMET
TO ALEXANDRIA. EXPECT THIS ACTIVITY TO INCREASING AREAL COVERAGE AS
IT LIFTS TO THE NORTHEAST. AS THE SURFACE FRONT CONTINUES TO PUSH
TO THE EAST...EXPECT SURFACE BASED STORMS TO DEVELOP AFTER 22Z IN
AREAS OF NORTHWEST IOWA INTO SOUTHWEST MINNESOTA WHERE FILTERED
SUNSHINE HAS ALLOWED SURFACE TEMPERATURES TO WARM INTO THE UPPER
80S. MUCH LIKE THE STORMS THAT DEVELOPED NEAR BROOKINGS EARLIER
THIS AFTERNOON...EXPECT STORMS TO BECOME LINEAR WITH SEVERE FOCUS OF
DAMAGING WINDS.
AS UPPER LEVEL WAVE MOVES IN FROM THE SOUTH...EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO BECOME MORE WIDESPREAD EAST OF THE JAMES.
BY THIS TIME...FOCUS WILL MAINLY SWITCH TO FLOODING/FLASH FLOODING
THREAT. FAIRLY GOOD TRAINING THREAT WITH UPPER LEVEL FLOW ORIENTED
PARALLEL TO THE MID LEVEL FRONT. PRECIPITABLE WATER IS RIGHT AROUND
AN INCH AND A HALF...WHICH IS RIGHT AT TWO STANDARD DEVIATIONS
ABOVE NORMAL.
LINGERING SHOWER ACTIVITY IS EXPECTED TO CONTINUE INTO
THURSDAY...AND HAVE LOWERED HIGHS ESPECIALLY IN THE EAST AS A
RESULT. WITH 850 HPA TEMPS AROUND +8...TEMPERATURES SHOULD BE KEPT
BELOW NORMAL IN THE 60S TO LOWER 70S.
A PERIOD OF QUIET WEATHER EXPECTED THURSDAY NIGHT THROUGH FRIDAY
EVENING WITH ONLY SOME LINGERING SPOTTY SHOWERS THURSDAY EVENING.
SHOULD SLOWLY CLEAR OUT THURSDAY NIGHT WITH PARTLY SUNNY SKIES ON
FRIDAY. WILL STAY COOL FRIDAY WITH HIGHS IN THE UPPER 60S TO LOWER
70S AS LOW LEVEL FLOW BECOMES NORTHEAST. SURFACE FRONT OVER KS AND
MO WILL LIFT NORTH FRIDAY NIGHT INTO SATURDAY. MOST OF FRIDAY EVENING
WILL BE RELATIVELY QUIET BUT WOULD EXPECT THUNDERSTORM CHANCES TO
INCREASE AFTER MIDNIGHT AS FRONT LIFTS NORTH INTO NEBRASKA AND IOWA
AS ASSOCIATED UPPER WAVE LIFTS NORTHEAST THROUGH NEB. COULD SEE SOME
SEVERE STORMS AFTER 06Z ALONG AND SOUTH OF I90 LIFTING INTO NORTHERN
CWA SATURDAY MORNING AS FRONT LIFTS NORTH TO NEAR I90 BY 18Z
SATURDAY. THEN VERY STRONG MID LEVEL CAP SETS UP AND MAY BE HARD TO
SEE ANY THUNDERSTORM DEVELOPMENT OVER CWA SATURDAY AFTERNOON OR
NIGHT. HOWEVER...NOT COMPLETELY SURE ABOUT CAP STRENGTH SO WILL KEEP
AT LEAST A CHANCE OF STORMS NORTH OF I90 SATURDAY AFTERNOON AND
EVENING. WILL SEE A WIDE RANGE IN TEMPERATURES WITH HIGHS ONLY NEAR
70 ACROSS FAR NORTHERN CWA NORTH OF FRONT...TO NEAR 90 SUX AREA
SOUTH OF FRONT.
MOST OF SUNDAY WILL BE CAPPED OFF UNTIL COLD FRONT PUSHES ACROSS CWA
SUNDAY AFTERNOON AND NIGHT. WOULD EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP NEAR THIS FRONT BY MID AFTERNOON AND SPREAD EAST
OVERNIGHT...WITH BEST CHANCE OF THUNDERSTORMS ALONG I29 AND EASTWARD
LATE AFTERNOON AND EVENING. WILL BE A WARM AND HUMID DAY ACROSS THE
CWA WITH HIGHS IN THE 80S MOST PLACES ALONG WITH GUSTY SOUTH WINDS
AHEAD OF FRONT. STORMS AGAIN COULD BE SEVERE WITH THIS FRONT.
MEMORIAL DAY AND TUESDAY WILL BE DRY AND PLEASANT WITH HIGHS IN THE
LOWER TO MID 70S. ANOTHER WAVE WILL DROP SOUTHEAST ACROSS CWA ON
WEDNESDAY. WITH COOL SURFACE HIGH OVER SOUTHERN CANADA...AND STABLE
LOW LEVELS...WILL PROBABLY SEE MORE OF A COLD RAIN AND NOT
THUNDERSTORMS SO WILL MENTION RAIN WITHOUT THUNDER. WILL BE CHILLY
WITH HIGHS ONLY NEAR 60 DUE TO THE CLOUDS...RAIN AND EVAPORATIVE
COOLING.
&&
.AVIATION.../FOR THE 00Z TAF ISSUANCE/
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MN/NORTHWEST
IA THROUGH THE EVENING. ACTIVITY IS EXPECTED TO REMAIN EAST OF THE
KFSD TAF LOCATION...BUT DEVELOPMENT INTO THE KSUX AREA POSSIBLE
PRIOR TO 03Z-04Z. AN UPPER LEVEL SHORTWAVE IS THEN EXPECTED TO LIFT
NORTHEAST TONIGHT BEHIND THE FRONTAL BOUNDARY...WHICH SHOULD BECOME
STATIONARY EAST OF KSUX-KMWM LINE AFTER 06Z. COVERAGE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO INCREASE AS THE WAVE APPROACHES...WITH
THUNDERSTORMS AND AREAS OF HEAVY RAIN LIKELY NEAR AND EAST OF THE
BOUNDARY. MVFR TO LOCALLY IFR VISIBILITY CAN BE EXPECTED WITH THE
HEAVY RAIN...WHICH COULD AFFECT THE KSUX AREA AFTER 08Z-09Z. WEST OF
THE BOUNDARY IN SOUTHEAST SD AND MOST OF SOUTHWEST MN...GENERALLY
VFR VISIBILITY ARE EXPECTED IN SHOWERS. HOWEVER...AREAS OF MVFR
CEILINGS WILL BE POSSIBLE THROUGH THE EARLY AFTERNOON UNTIL THE
UPPER WAVE LIFTS OFF TO THE NORTHEAST.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY AFTERNOON FOR IAZ001>003-012>014-020>022-031-032.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
AFTERNOON FOR MNZ080-081-089-090.
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
AFTERNOON FOR NEZ013-014.
SD...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
AFTERNOON FOR SDZ071.
&&Hazardous weather outlook, May 23, 8:50 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT WED MAY 23 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
950 AM CDT WED MAY 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF A SLOW
MOVING COLD FRONT LATE THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS COULD BE SEVERE...MAINLY ALONG AND SOUTHEAST OF HIGHWAY 60
ACROSS NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. THE MOST LIKELY
TIME FOR SEVERE WEATHER IN THE ABOVE MENTIONED REGION IS BETWEEN
5 PM AND 9 PM. GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH ARE
THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE.
FLOODING...
HEAVY RAIN IS EXPECTED THIS EVENING INTO TONIGHT. THE AREA MOST
LIKELY TO SEE HEAVY RAIN IS ACROSS NORTHWEST IOWA...NORTHEAST
NEBRASKA AND PORTIONS OF SOUTHWEST MINNESOTA. HERE...2 TO 3
INCHES OF RAIN IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS. WHILE
FLASH FLOODING IS LESS LIKELY...RAIN UP TO 1 INCH IS STILL
POSSIBLE FURTHER WEST...ALONG A YANKTON TO SIOUX FALLS TO
MARSHALL LINE. AREAS FURTHER WEST SHOULD SEE GENERALLY LESS THAN
HALF AN INCH.
WIND AND FOG...
SOUTH WINDS OF 30 TO 40 MPH WILL OCCUR LATE THIS MORNING INTO THE
AFTERNOON OVER THE ENTIRE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT. A FEW OF THESE
STORMS MAY BE SEVERE.
THE THREAT OF THUNDERSTORMS CONTINUES SATURDAY MORNING AND AGAIN
SUNDAY AFTERNOON. A FEW OF THESE STORMS COULD ONCE AGAIN BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THIS AFTERNOON.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 23, 5:01 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 ENE LAKE WILSON 44.01N 95.92W
05/23/2012 M0.88 INCH MURRAY MN TRAINED SPOTTER
&&
CJANSENThunderstorm Wind, Ida
- When
- May 23, 6:20 PM CST
- Where
- Ida County, 6.93 mi S of Ida Grove Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.230, -95.460
Thunderstorm winds caused tree damage, including large branches blown down.
Hail, O'Brien
- When
- May 23, 8:20 PM CST to 8:25 PM CST
- Where
- O'Brien County, 2.61 mi ENE of Archer
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -95.720
Hail, O'Brien
- When
- May 23, 8:22 PM CST to 8:25 PM CST
- Where
- O'Brien County, 3.67 mi SE of Archer
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -95.710
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, May 23, 20121 death · $55,000 · 2 events
- Hail and Damaging Winds in Nebraska, May 23, 2012$1.6 million · 1.5 in hail · 9 events
- Hail and Damaging Winds in Minnesota, May 23, 2012$1.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Iowa, May 23, 2012$480,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 23, 2012$126,000 · 1.25 in hail · 10 events
- Flash Flood and Lightning Strike in Minnesota, May 23 to 24, 2012$140,000 · 2 events
- Hail and Lightning Strike in Colorado, May 23, 2012$50,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in North Carolina, May 23, 2012$5,000 · 1.75 in hail · 33 events
- Tornado and Damaging Wind in Louisiana, May 23, 2012$25,000 · EF0 · 2 events
- Hail and Damaging Winds in Nebraska, May 23, 20121.75 in hail · 14 events
- Hail in Minnesota, May 23, 20121 in hail · 7 events
- Hail in South Carolina, May 23, 2012$6,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383693, 383694, 383695.